Calcium Channel-Blockers Can Cause Heart Attack
July 21, 2009 9:39am CST
Medications that are prescribed to lower blood pressure and stop angina, can actually cause heart attack. Here is the reason why: Calcium is the one thing that makes muscles work. Calcium goes into the muscle fiber, muscle contracts, calcium is removed, muscle relaxes. This is how every muscle in the body works, including heart muscle. This medication blocks this effect, this is where the name of the class of this medications are from, it blocks calcium channels in the muscles. This works well te decrease blood pressure, heart doesn't pump as much blood and blood vessels get wider because they have muscles too. Both effects help decrease blood pressure. Sounds like a good idea doesn't it? However, slowing down the heart means that heart muscle can't get as much blood as before. The first blood vessels that get blood from the heart are blood vessels that surround the heart, they feed the heart. So, less blood is being pumped out of the heart, less heart is feeding the heart. This can eventually get to the point that heart cells will simply not have enough nutrients and will start breaking down. If enough tissue dies, person can have a heart attack. Two of the medication from that group are AmVaz and Norvasc. And there I was thinking that hypertension is treated to prevent heart attacks... Some of the other side effects that these medications cause is muscle weakness and everything related to it. Abdominal pain can be related to both toxicity of the medication or weakness of abdominal muscles for example. There are side effects that are related to chemicals themselves. Human bodies don't like chemicals, so they try to get rid of them through vomiting for example. If you are nauseated after taking a medication, this medication can be harmful to you and your body is trying to protect itself. I urge you to be very careful when you take a medication, look for side effects listed on the package as well as search for possible side effects on the internet, as some side effects didn't make it to the cover unfortunately.
13 Oct 09
calcium channel blockers are only dangerous in people with a heart disease because of the reasons you mentioned. a person with no heart problems can safely take calcium channel blockers. Also, the calcium channel blockers given for hypertension are specific for the blood vessels and have little effect on the cardiac muscle. hope that clarifies a few things.